Texas, 2020

Damaging Winds in Texas, August 22, 2020

August 22, 2020 · NWS SJT · 2 events in 1 county or zone

A cold front triggered scattered thunderstorms just north of San Angelo shortly after midnight. These storms produced a strong outflow boundary with embedded multiple damaging thunderstorm wet microbursts that tracked across San Angelo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front triggered scattered thunderstorms just north of San Angelo shortly after midnight. These storms produced a strong outflow boundary with embedded multiple damaging thunderstorm wet microbursts that tracked across San Angelo. This very strong thunderstorm outflow and wet microbursts resulted in extensive damage across portions of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 21, 11:04 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 21, 11:04 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1204 AM CDT Sat Aug 22 2020

.AVIATION...
/06Z TAFS/

Isolated to scattered showers and thunderstorms are forecast to
develop through the morning hours, so have included a VCTS mention
at all sites except KABI. Most of this activity should move south
of the area by 13Z. Isolated showers and thunderstorms are
possible at the southern 3 sites this afternoon, but confidence
is not high enough to include in the current TAF package.
Otherwise, expect light winds and VFR conditions, except within
any thunderstorms, to continue through the next 24 hours.

&&

.PREV DISCUSSION... /issued 545 PM CDT Fri Aug 21 2020/

AVIATION...
/00Z TAFS/

Scattered TSR/SHRA will be possible across the region through 00Z
Sun, but timing, locations impacted, and confidence in occurrence
is too low to include in the TAFs. However, any TSRA could cause
brief IFR conditions in heavy rain. Otherwise, VFR conditions are
expected through 00Z Sun. Winds will be mostly below 8 KT through
00Z Sun.

PREV DISCUSSION... /issued 253 PM CDT Fri Aug 21 2020/

SHORT TERM...
(Tonight and Saturday)

Northerly flow aloft continues across West Central Texas, with
another weak shortwave north of the area across Kansas and Oklahoma.
THis wave will slide south, with some but not all of the CAMS
showing some scattered showers and storms across the area late
tonight and into Saturday. Better chances may be tomorrow afternoon
across the Hill Country where the lift from the wave will interact
with better afternoon heating and instability. Will make some small
tweaks, but overall will continue the idea of small POPs across most
of the area at some point over the next 24 hours.

Otherwise, hot conditions continue. Lows in the upper 60s and lower
70s, with highs in the 90s to near 100 on Saturday.

LONG TERM...
(Saturday night through Friday)

Upper level high pressure will bring warm and dry conditions into
early next week. By the middle of next week, the center of the
upper ridging over the 4 corners region will expand north and
east, bringing in West Central Texas from the eastern periphery of
the upper ridge to the south, potentially opening the region to
disturbances from the Gulf. The Hurricane Center indicates
Tropical Disturbance 14 south of the Yucatan, and Tropical Storm
Laura in the Leeward Islands could affect the Gulf next week. At
this time, the 3 to 5 day projections for the tropical systems are
east of the region, keeping West Central Texas dry. However, the
tropical systems will continued to be watched for any westerly
development.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 97  70  96  70 /   5  30  20   5
San Angelo 	101  71 100  71 /  10  20  20   5
Junction 	101  71  98  69 /  10  10  20  20
Brownwood 	 98  70  93  69 /  10  30  20   5
Sweetwater 	 98  71  97  72 /  10  20  20   5
Ozona      	 98  71  97  70 /   5  10  20   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

Daniels
Hazardous weather outlook, Aug 21, 1:33 PM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
233 PM CDT Fri Aug 21 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-221945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
233 PM CDT Fri Aug 21 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms will be possible late tonight and into
Saturday across the area. Lightning will be the main concern, and
this will include the potential for additional lightning started
grassfires across the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 22, 12:12 AM CST, 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
112 AM CDT Sat Aug 22 2020

TXZ066-072-220715-
Runnels TX-Tom Green TX-
112 AM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOM GREEN AND
SOUTHWESTERN RUNNELS COUNTIES UNTIL 215 AM CDT...

At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Orient, or 13 miles northeast of San Angelo, moving southwest at 30
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  San Angelo and Veribest around 130 AM CDT.
  Goodfellow Air Force Base and O.c. Fisher Reservoir around 140 AM
  CDT.
  Wall around 145 AM CDT.
  Lake Nasworthy around 150 AM CDT.
  Twin Buttes Reservoir around 200 AM CDT.
  Christoval and Knickerbocker around 215 AM CDT.

Other locations impacted by this storm include Harriet and Us-
67 Near The Irion-Tom Green County Line.

LAT...LON 3127 10069 3135 10069 3166 10045 3163 10013
      3109 10019
TIME...MOT...LOC 0612Z 024DEG 25KT 3161 10032

Daniels

The radar

The San Angelo radar (KSJT), 14 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
August 22, 12:30 AM CST to 1:30 AM CST
Where
Tom Green County, 0.69 mi N of San Angelo to 0.31 mi E of (Sjt)mathis Fld San
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.480, -100.429

National Weather Service conducted a storm survey across San Angelo. A scattered line of thunderstorm produced a damaging thunderstorm outflow and multiple wet microbursts across the city. This caused damaging straight line winds of 60 to 95 mph across the City of San Angelo, knocking down power poles and power lines, resulting in widespread power outages. Numerous large tree limbs and some trees were uprooted. A wind gust of 86 mph was measured at the National Weather Service at 201 AM CDT. The downburst was 10 miles long and about 2500 yards wide as it began about 2 miles northeast of San Angelo and continued for 8 miles southwest of San Angelo.

Radar and photographs clearly showed intense damaging thunderstorm downbursts impacting the city. One impacted the north side near Chadbourne and Loop 306 where it damaged a gasoline station canopy, it knocked over a large power line that crossed Loop 306 and snapped a power pole. It also knocked down numerous large tree limbs and damaged some roofs in the area. The severe wet microburst also damaged the Wool Hair building in the vicinity.

The downburst wind knocked down three power poles and power lines at Knickerbocker and Johnson Street. The storm ripped off roofing material at the nearby Bellagio Apartments. The damaging winds damaged the wall of a nearby commercial building. The high winds also knocked down numerous tree limbs, broke windows and damaged roofs in the College Hills area.

The downburst winds removed shingles, knocked down signs, and numerous tree limbs on the southwest side of San Angelo near Lamar Elementary School. As the downburst struck the KOA RV park near Lake Nasworthy, it knocked down numerous tree limbs and uprooted a few trees. One Recreational Vehicle was knocked over on it's side.

Special thanks to the San Angelo Police Department, the San Angelo Fire Department,|San Angelo Emergency Management, San Angelo REACT and local residents and business owners for their excellent assistance.

Thunderstorm Wind, Tom Green

When
August 22, 1:05 AM CST
Where
Tom Green County, (Sjt)mathis Fld San
Measured
75 kt (86 mph) measured gust
Reported by
ASOS
Coordinates
31.370, -100.500

ASOS Station at Mathis Airport in San Angelo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917782, 918226.